Acta Mathematica

Real quadrics in Cn, complex manifolds and convex polytopes

Frédéric Bosio and Laurent Meersseman

Full-text: Open access

Abstract

In this paper, we investigate the topology of a class of non-Kähler compact complex manifolds generalizing that of Hopf and Calabi-Eckmann manifolds. These manifolds are diffeomorphic to special systems of real quadrics Cn which are invariant with respect to the natural action of the real torus (S1)n onto Cn. The quotient space is a simple convex polytope. The problem reduces thus to the study of the topology of certain real algebraic sets and can be handled using combinatorial results on convex polytopes. We prove that the homology groups of these compact complex manifolds can have arbitrary amount of torsion so that their topology is extremely rich. We also resolve an associated wall-crossing problem by introducing holomorphic equivariant elementary surgeries related to some transformations of the simple convex polytope. Finally, as a nice consequence, we obtain that affine non-Kähler compact complex manifolds can have arbitrary amount of torsion in their homology groups, contrasting with the Kähler situation.

Dedication

Dedicated to Alberto Verjovsky on his 60th birthday.

Article information

Source
Acta Math., Volume 197, Number 1 (2006), 53-127.

Dates
Received: 5 October 2005
Revised: 3 April 2006
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485891843

Digital Object Identifier
doi:10.1007/s11511-006-0008-2

Mathematical Reviews number (MathSciNet)
MR2285318

Zentralblatt MATH identifier
1157.14313

Subjects
Primary: 32Q55: Topological aspects of complex manifolds
Secondary: 32M17: Automorphism groups of Cn and affine manifolds 52B05: Combinatorial properties (number of faces, shortest paths, etc.) [See also 05Cxx] 52C35: Arrangements of points, flats, hyperplanes [See also 32S22]

Keywords
Topology of non-Kähler compact complex manifolds Affine complex manifolds Combinatorics of convex polytopes Real quadrics Equivariant surgery Subspace arrangements

Rights
2006 © Institut Mittag-Leffler

Citation

Bosio, Frédéric; Meersseman, Laurent. Real quadrics in C n , complex manifolds and convex polytopes. Acta Math. 197 (2006), no. 1, 53--127. doi:10.1007/s11511-006-0008-2. https://projecteuclid.org/euclid.acta/1485891843


Export citation

References

  • Aleksandrov, P.S.: Combinatorial Topology, vol. 1–3. Graylock Press, Rochester, NY (1956)
  • Baskakov, I.V.: Cohomology of K-powers of spaces and the combinatorics of simplicial divisions. Uspekhi Mat. Nauk 57(5), 147–148 (2002) (Russian). English translation in Russian Math. Surveys 57, 989–990 (2002)
  • Baskakov, I.V., Buchstaber, V.M., Panov, T.E.: Algebras of cellular cochains, and torus actions. Uspekhi Mat. Nauk 59(3), 159–160 (2004) (Russian). English translation in Russian Math. Surveys 59, 562–563 (2004)
  • Bayer, M.M., Lee, C.W.: Combinatorial aspects of convex polytopes, in Handbook of Convex Geometry, vol. A, pp. 485–534. North-Holland, Amsterdam (1993)
  • Borcea, C.: Some remarks on deformations of Hopf manifolds. Rev. Roumaine Math. Pures Appl. 26, 1287–1294 (1981)
  • Bosio, F.: Variétés complexes compactes: une généralisation de la construction de Meersseman et Löpez de Medrano-Verjovsky. Ann. Inst. Fourier (Grenoble) 51, 1259–1297 (2001)
  • Bredon, G.E.: Introduction to Compact Transformation Groups. Academic Press, New York (1972)
  • Brieskorn, E., van de Ven, A.: Some complex structures on products of homotopy spheres. Topology 7, 389–393 (1968)
  • Buchstaber, V.M., Panov, T.E.: Torus actions and their applications in topology and combinatorics. University lecture series, 24. Amer. Math. Soc., Providence, RI (2002)
  • Calabi, E., Eckmann, B.: A class of compact, complex manifolds which are not algebraic. Ann. of Math. 58, 494–500 (1953)
  • Camacho, C., Kuiper, N.H., Palis, J.: The topology of holomorphic flows with singularity. Inst. Hautes Études Sci. Publ. Math. 48, 5–38 (1978)
  • Davis, M.W., Januszkiewicz, T.: Convex polytopes, Coxeter orbifolds and torus actions. Duke Math. J. 62, 417–451 (1991)
  • Deligne, P., Griffiths, P., Morgan, J., Sullivan, D.: Real homotopy theory of Kähler manifolds. Invent. Math. 29, 245–274 (1975)
  • Denham, G., Suciu, A.I.: Moment-angle complexes, monomial ideals, and Massey products. To appear in Pure Appl. Math. Q. arXiv:math.AT/0512497.
  • Girbau, J., Haefliger, A., Sundararaman, D.: On deformations of transversely holomorphic foliations. J. Reine Angew. Math. 345, 122–147 (1983)
  • Goresky, M., MacPherson, R.: Stratified Morse Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete, 14. Springer, Berlin (1988)
  • Grünbaum, B.: Convex Polytopes. Pure and Applied Mathematics, 16. Wiley, New York (1967)
  • Haefliger, A.: Deformations of transversely holomorphic flows on spheres and deformations of Hopf manifolds. Compositio Math. 55, 241–251 (1985)
  • Hirsch, M.W.: Differential Topology. Springer-Verlag, New York (1976)
  • Hopf, H.: Zur Topologie der komplexen Mannigfaltigkeiten, in Studies and Essays, pp. 167–185. Interscience Publishers, New York (1948)
  • Jewell, K.: Complements of sphere and subspace arrangements. Topology Appl. 56, 199–214 (1994)
  • Kobayashi, S., Horst, C.: Topics in complex differential geometry, in Complex Differential Geometry, DMV Sem., 3, pp. 4–66. Birkhäuser, Basel (1983)
  • Loeb, J.J., Nicolau, M.: Holomorphic flows and complex structures on products of odd-dimensional spheres. Math. Ann. 306, 781–817 (1996)
  • de Longueville, M.: The ring structure on the cohomology of coordinate subspace arrangements. Math. Z. 233, 553–577 (2000)
  • López de Medrano, S.: The space of Siegel leaves of a holomorphic vector field, in Holomorphic Dynamics (Mexico, 1986), Lecture Notes in Math., 1345, pp. 233–245. Springer, Berlin (1988)
  • López de Medrano, S.: Topology of the intersection of quadrics in $\mathbf{R}^n$, in Algebraic Topology (Arcata, CA, 1986), Lecture Notes in Math., 1370, pp. 280–292. Springer, Berlin (1989)
  • López de Medrano, S., Verjovsky, A.: A new family of complex, compact, non-symplectic manifolds. Bol. Soc. Brasil. Mat. 28, 253–269 (1997)
  • McGavran, D.: Adjacent connected sums and torus actions. Trans. Amer. Math. Soc. 251, 235–254 (1979)
  • McMullen, P.: On simple polytopes. Invent. Math. 113, 419–444 (1993)
  • Meersseman, L.: A new geometric construction of compact complex manifolds in any dimension. Math. Ann. 317, 79–115 (2000)
  • Meersseman, L., Verjovsky, A.: Holomorphic principal bundles over projective toric varieties. J. Reine Angew. Math. 572, 57–96 (2004)
  • Milnor, J.W.: On the 3-dimensional Brieskorn manifolds $M(p,q,r)$, in Knots, Groups, and 3-Manifolds, Ann. of Math. Studies, 84, pp. 175–225. Princeton University Press, Princeton, NJ (1975)
  • Milnor, J.W., Stasheff, J.D.: Characteristic Classes. Princeton University Press, Princeton, NJ (1974)
  • Morrow, J., Kodaira, K.: Complex Manifolds. Holt, Rinehart and Winston, New York (1971)
  • Panov, T.E.: Cohomology of face rings and torus actions. To appear in London Math. Soc. Lecture Note Ser. arXiv:math.AT/0506526.
  • Stanley, R.P.: Combinatorics and Commutative Algebra. Progress in Mathematics, 41. Birkhäuser, Boston, MA (1983)
  • Taubes, C.H.: The existence of anti-self-dual conformal structures. J. Differential Geom. 36, 163–253 (1992)
  • Timorin, V.A.: An analogue of the Hodge–Riemann relations for simple convex polyhedra. Uspekhi Mat. Nauk 54(2), 113–162 (1999) (Russian). English translation in Russian Math. Surveys 54, 381–426 (1999)